Tornadoes · United States · Iowa · 2010
EF2 tornado, Tingley, Iowa, June 1, 2010
This EF2 tornado ran 1.5 miles across Ringgold County on June 1, 2010, touching down at 5:08 PM CDT and reaching 250 yards wide. It killed nobody, and did $4.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- June 1, 2010
- Touchdown
- 5:08 PM CDT (22:08 UTC)
- Lifted
- 5:11 PM CDT (22:11 UTC)
- On the ground
- 3 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- $10,000
- County
- Ringgold County
- Touchdown point
- 40.802, -94.229
- Lift-off point
- 40.823, -94.221
- Record number
- 1006011608-01
What the Weather Service recorded
A cold front moved into Iowa from the northwest, while a warm front pushed into the southwest part of Iowa from the south during the afternoon and evening hours. Initially the airmass was very dry, however a strong push of moisture increased surface dew points into the upper 60s to low 70s by mid afternoon. Precipitable water values increased to 1.25 to 1.5 inches. The atmosphere destabilized by mid to late afternoon. Most unstable CAPE increased to 5000 J/kg as the lifted index fell to -9 to -12 C. The freezing level was relative low, around 12,000 feet. Available CAPE in the -10 to -30 C layer of the atmosphere increased to between 500 and 1000 J/kg. Downdraft CAPE was between 800 and 1000 J/kg. The atmosphere was moderately sheared with 40 to 55 kts of effective shear in the near storm environment. With the relatively dry air initially on the leading edge of the developing storms, the LCL was a relatively high 1500 meters. Thunderstorms formed in two areas. The first was over northwest Iowa along the cold frontal boundary. The second area developed over eastern Nebraska and tracked east in the warm advection area along and north of the warm frontal boundary. The two areas of storms combined during the evening hours, becoming a full fledged MCC by mid evening. All modes of severe weather occurred with this system, though the predominate mode was large hail. Thunderstorms formed rapidly along the warm frontal boundary during the mid and late afternoon. Hail up to baseball size was reported in southwest Iowa with these storms. Rapid intensification led to golf ball and larger hail in Taylor, Ringgold, Adams, and Union Counties. One of the storms produced a tornado as it moved through Ringgold County in the Tingley area. A large farmstead was hit, causing $4,000,000 damage. Eight buildings were damaged or destroyed, as well as the farmstead itself. Based upon extensive destruction to a 400 foot long metal cattle barn on the farmstead, it was determined that the tornado was of EF-2 strength with winds of up to 130 MPH. Other buildings, including the home, received extensive damage but not as widespread. Three head of cattle were killed when the cattle barn was destroyed. During the early evening the storm system transitioned into more of a high wind event. Several reports of 50 to 70 MPH winds were received. A wind gust in excess of 60 MPH threw house debris onto the street in Ottumwa. The storms produced heavy rainfall of 2 inches or more per hour. Fortunately they were moving relatively quickly. Storms trained over parts of Guthrie County. Over 4 inches of rain fell north and west of Guthrie Center. The heavy rainfall caused minor flooding with ditches filled and minor road flooding. A small area of flash flooding was reported along Seely Creek in Guthrie County with water a few feet over the road. Lightning caused at least two house fires. A house was struck east of Des Moines by one thunderstorm. The house was set on fire by the lightning. A second house was struck and set ablaze north of Ankeny.
A cone shape tornado was reported. Path was intermittent and the NWS survey suggests that the tornado hit a farmstead then lifted briefly skipping over some farms before setting back down and damaging another farmstead. Eyewittnesses also recount the tornado briefly lifting.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
2 minutes of warning. NWS DMX issued a tornado warning for this county at 22:06 UTC, 2 minutes before the tornado touched down, in force until 22:45 UTC.
The county was under a tornado watch, issued at 18:55 UTC and running to 02:57 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:55 UTC | 02:57 UTC | Tornado Watch | DMX |
| 21:08 UTC | 22:00 UTC | Severe Thunderstorm Warning | DMX |
| 22:01 UTC | 22:45 UTC | Severe Thunderstorm Warning | DMX |
| 22:06 UTC | 22:45 UTC | Tornado Warning | DMX |
| 00:42 UTC | 01:30 UTC | Severe Thunderstorm Warning | DMX |
| 01:14 UTC | 02:00 UTC | Severe Thunderstorm Warning | DMX |
| 01:46 UTC | 02:30 UTC | Severe Thunderstorm Warning | DMX |
| 02:11 UTC | 05:00 UTC | Flood Advisory | DMX |
| 02:19 UTC | 02:32 UTC | Severe Thunderstorm Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 1, 3:43 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 1, 3:43 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DES MOINES IA 343 PM CDT TUE JUN 1 2010 ...TORNADO WATCH IN EFFECT FOR WESTERN IOWA UNTIL 10 PM CDT... .SHORT TERM /TONIGHT/... TSRA DVLPMT WELL UNDERWAY WITH TWO AREAS OF CONCERN. THE FIRST IS THE SUPERCELLULAR DVLPMT NEAR THE CDFNT. OTR AREA IS IN THE RICHER AIR OVR E CNTRAL NEBRASKA AND NOT MOVG INTO WRN IA. THE TWO WILL MERGE WITH TIME AND GRADU SLIP SEWD. TRIED TO TIME SVR WX IN THE ZNS WITH THE EXPECTED DVLPMT. DECREASED SVR THREAT AFT MIDN AND DROPPED MUCH OF THE THUNDER OVR THE NW AFT MIDN AS WELL. NO MAJOR DEVIATION FROM MOS AS FAR AS TEMPS AREA CONCERNED. WENT STRAIGHT CAT ON POPS HOWEVER. CONSIDERED GOING WITH A FFA WITH HVY PCPN XPCTD...BUT AREAS MOST LKLY TO GET THE MOST RAFL HAVE 3 HR VALUES IN THE 2.5 TO 4 INCH RANGE. WOULDN/T RULE OUT FLASH FLOODING...BUT IF IT DOES OCCUR IT SHOULD BE LOCALIZED. .DISCUSSION /WEDNESDAY THROUGH TUESDAY/... PATTERN EXPECTED TO REMAIN PROGRESSIVE THROUGH MOST OF THE PERIOD WITH SHORTWAVES EMBEDDED IN THE WESTERLIES. PERIOD SHOULD BEGIN WITH RESIDUAL SHOWERS AND THUNDERSTORMS LINGERING FROM OVERNIGHT CONVECTION. SEVERE THREAT WILL LIKELY BE DIMINISHED TOMORROW...BUT A SLIGHT RISK IS STILL IN EFFECT OVER EXTREME SOUTHERN IOWA WHERE MUCAPE VALUES ARE OVER 4000 J/KG. MODELS INDICATING RIDGING ALOFT THURSDAY...ALLOWING FOR GRADUAL CLEARING THROUGH THE DAY. GFS/GEM DEVELOP A LOW PRESSURE CENTER IN THE WESTERN GREAT LAKES TRAILING A COLD FRONT ACROSS THE CWA FRI AFTN. ECMWF DEVELOPS THE LOW OVER EASTERN NEBRASKA AT THE SAME TIME. THUS..HELD ON TO HIGHER POPS FOR FRIDAY. GENERAL RIDGING IS EXPECTED OVER THE WEEKEND...BUT SOME UNCERTAINTIES ARISE IN TIMING MINOR SHORTWAVES TRAVERSING THE RIDGE. MUCAPES OVER SOUTHERN IOWA APPROACH 3700 J/KG SO KEPT CHANCE POPS FOR SATURDAY. MODELS INDICATING DRIER CONDITIONS FOR SUNDAY AND MONDAY THOUGH THE PATTERN SEEMS TO AMPLIFY LATE IN THE PERIOD WITH RIDGING OVER THE ROCKIES AND A TROUGH OVER THE ATLANTIC COAST. THIS PUTS IOWA IN A NORTHWEST FLOW PATTERN AND AM KEEPING SLIGHT POPS OVER CWA FOR NOW. && .AVIATION... 01/18Z...STRONG PUSH OF MOISTURE WILL DESTABILIZE THE ATMOS AHD OF THE APCHG CDFNT NOW LOCATED FM NWRN WI INTO CNTRL NEBRASKA. STRONG TO SVR TSRA WILL DVLP ALNG AND AHD OF CDFNT AND WILL TIME THAT SEWD WITH THE MOVEMENT OF THE FNT LATE THIS AFTN AND TNGT. SHWRS AND ISOLD TSRA POST FROPA WITH A WDSPRD AREA OF MVFR CIGS IN ITS WAKE OVR NGT INTO WED MRNG. SRNS TAFS MOST LKLY TO IMPV TO VFR CONDS AFT SNRS WED. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 10 PM CDT FOR WESTERN IOWA. && SHORT TERM/AVIATION...MS LONG TERM...HINSBERGER
Hazardous weather outlook, Jun 1, 3:53 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 353 PM CDT TUE JUN 1 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-022100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 353 PM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS NORTHERN AND WESTERN IOWA AND SHOULD PROGRESS THROUGH THE STATE TONIGHT. SOME OF THESE STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING AS RAINFALL RATES COULD REACH ONE TO TWO INCHES PER HOUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY...ESPECIALLY CENTRAL AND SOUTH...WITH A SLIGHT CHANCE OF A SEVERE STORM SOUTHEAST EARLY WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE THREATS. OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FRIDAY THROUGH TUESDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR THE MOMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON NORTHWEST...AND AREA WIDE TONIGHT. REPORTS OF FLOODING AND HEAVY RAIN ARE APPRECIATED AS WELL.
In the hours before
Local storm report, Jun 1, 4:41 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 2 NE DIAGONAL 40.83N 94.31W
06/01/2010 E1.00 INCH RINGGOLD IA TRAINED SPOTTER
&&
ZOGGLocal storm report, Jun 1, 4:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL CORNING 40.99N 94.74W
06/01/2010 E1.75 INCH ADAMS IA FIRE DEPT/RESCUE
&&
JHLocal storm report, Jun 1, 4:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 E GENEVA 42.67N 93.06W
06/01/2010 E0.75 INCH FRANKLIN IA TRAINED SPOTTER
ALSO WIND GUSTS TO 30 MPH.
&&
ZOGGLocal storm report, Jun 1, 4:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 ENE CLEARFIELD 40.80N 94.48W
06/01/2010 E2.75 INCH RINGGOLD IA TRAINED SPOTTER
&&
JBLocal storm report, Jun 1, 5:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 12 NE CORNING 41.12N 94.58W
06/01/2010 E1.50 INCH ADAMS IA TRAINED SPOTTER
&&
MS JUN 01Local storm report, Jun 1, 5:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 8 WNW LENOX 40.93N 94.70W
06/01/2010 E2.00 INCH ADAMS IA PUBLIC
&&
BEERENDSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
10.1 hours before the tornado, 188 km from the path. June 1, 2010.
- Mixed-layer CAPE
- 1529 J/kg
- Mixed-layer CIN
- -110 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
- 0-3 km lapse rate
- 4.3 K/km
Omaha, NE (KOAX), 00:00Z
1.9 hours after it, 188 km from the path. June 2, 2010.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -308 J/kg
- Surface CAPE
- 134 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 4.3 K/km
The radar
The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the touchdown began at 22:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:25 UTC | HAIL 1.75 | 4 Nnw Benton | Ringgold, IA | |
| 21:25 UTC | HAIL 2 | 8 Wnw Lenox | Adams, IA | |
| 21:26 UTC | HAIL 2 | Clearfield | Taylor, IA | GOLFBALL TO NEAR BASEBALL SIZE |
| 21:30 UTC | HAIL 2.75 | 1 Ene Clearfield | Ringgold, IA | |
| 21:35 UTC | HAIL 1.75 | Corning | Adams, IA | |
| 21:36 UTC | HAIL 1.75 | Corning | Adams, IA | |
| 21:37 UTC | HAIL 1 | 2 Ne Diagonal | Ringgold, IA | |
| 21:45 UTC | HAIL 1.75 | Ne Arispe | Union, IA | DELAYED REPORT. |
| 21:57 UTC | HAIL 1.5 | 12 Ne Corning | Adams, IA | |
| 22:00 UTC | HAIL 1.75 | Tingley | Ringgold, IA | DELAYED REPORT. TIME ESTIMATED. |
| 22:05 UTC | HAIL 1 | 6 N Prescott | Adams, IA | |
| 22:08 UTC | TORNADO | 2 Sw Tingley | Ringgold, IA | TORNADO WAS ON GROUND...THEN LIFTED...THEN TOUCHED DOWN AGAIN. |
| 22:08 UTC | TORNADO | 7 N Mount Ayr | Ringgold, IA | DAMAGE TO A LARGE FARMSTEAD. |
| 22:14 UTC | TORNADO | 3 Sw Tingley | Ringgold, IA | CONE TORNADO ON THE GROUND |
| 22:15 UTC | HAIL 2 | 2 Nnw Ellston | Ringgold, IA | HAIL LASTED OVER 20 MINUTES. THE LARGER HAIL FELL FOR 5 MINUTES. |
| 22:16 UTC | TORNADO | Ese Tingley | Ringgold, IA | SPOTTER REPORTED WIDE TORNADO ON THE GROUND NEAR TINGLEY |
| 22:21 UTC | HAIL 0.75 | 2 Se Orient | Adair, IA | |
| 00:45 UTC | TSTM WND DMG | Greenfield | Adair, IA | DELAYED REPORT. TREE LIMBS BLOWN DOWN ACROSS TOWN. TREE LIMB 10 INCHES IN DIAMETER BLOWN DOWN. TIME ESTIMATED. |
| 00:55 UTC | TSTM WND GST 65 | 2 Nnw Ellston | Ringgold, IA | ESTIMATED 60-70 MPH WIND GUST WITH NUMEROUS TREE BRANCHES DOWN. |
| 01:00 UTC | TSTM WND DMG | Nne Prescott | Adams, IA | SEVERAL 6-8 INCH DIAMETER TREE LIMBS DOWN. |
| 01:00 UTC | TSTM WND GST 70 | Nne Prescott | Adams, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2010 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 1, 2010
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.